Drugs and Sex – or Drugs and Less Sex

Two slightly curious stories about drugs and sex.  Or, rather, two stories about drugs and sex curiously juxtaposed.

First, this story from Sunday’s Independent was inspired by this paper in The Journal of Sexual Medicine.  Quite how much weight we should put on the JSM‘s paper is a moot point – it’s a case study involving one person, rather than a full RTC – but I’m interested in the way that it was represented by the Indy:

Oxytocin, a hormone traditionally used to induce labour, is as sexually arousing to men as Viagra, according to new research.

Studies conducted in the US found that a married man who sniffed a nasal spray containing oxytocin twice daily became more affectionate to friends and colleagues and recorded a marked improvement in his sexual performance.  According to the actual breakdown of results, the man’s libido went from “weak to strong”, while arousal went from “difficult to easy”. Ego certainly wasn’t hurt either: sexual performance, according to feedback from his wife, was classed as “very satisfying”.

Let’s take it at face value, and ignore the leap from the experience of one man to all men, and the post hoc ergo propter hoc fallacy, and all the rest of it: a man who was apparently having some sex-related difficulties was helped by oxytocin.  Bravo for him. Hurrah.  Oxytocin for all!

Or maybe not.  After all, though sexual problems of one sort or another may be distressing, and though one of the functions of medicine is to relieve distress, it doesn’t follow that all distress is the proper object of medical attention, or properly dealt with pharmaceutically, and though drugs might be therapeutic, it doesn’t follow that all therapy has to be pharmaceutical either.  It might be that this is one kind of distress that is better addressed “socially” – that is, as a part of the relationship between the people whom it concerns most.  Sexual problems might be medical problems, but they might not be.  They might be best treated with drugs, but might not be.  (For the record, the JSM paper states that “A biopsychosocial evaluation ruled out medical conditions and substance-related issues as a cause of sexual difficulties”.  Dunno if that’s relevant.)

And in favour of the “might not” camp, I suppose that there’s scope to wonder whether medicalising a loss of libido and arousal is perhaps tightly bound to a particular model of what human relationships are or can be – a model in which people are expected to be this libidinous at all times, and in which penetrative sex is treated as the pinnacle of sexuality.  (I’m trying not to use the word “phallocentrism” here, but it’s in the background.)  That is: if a lack of libido is distressing, is that because of the lack of libido, or because we expect a higher libido?  And if it’s the latter, does medicalisation or even medication, make much sense?  And, by the same token, if a lack of an erection is the problem, is it possible that that isn’t everything, and that there’re ways to be intimate, or even sexual, that get around the problem?  Again, if it is, is a lack of arousal obviously something we want to treat with drugs?

Which is not to say that we shouldn’t.  Only to say that there might be alternatives, and that it’s not insane to wonder whether it’s possible to over-medicalise sex.

While we’re wondering about that, spare a thought for people with the opposite problem, and have a look at another story (via Brian Earp), from Haaretz.  I’ve edited it somewhat for the sake of presentation here.

Psychiatric drugs are being given to ultra-Orthodox yeshiva students, men, seminary girls and married women at the request of rabbis, yeshiva “supervisors” and marriage counselors.

Last December, the Israel Psychiatric Association held a symposium titled “The Haredi Community as a Consumer of Mental-Health Services.”  Conference organizers included Prof. Omer Bonne, director of the psychiatry department at Hadassah University Hospital in Ein Karem, Jerusalem, who gave a talk about “Culture-dependent psychiatry in the Haredi community.”  Bonne, a highly esteemed veteran physician, said that sometimes yeshiva students and married men should be given antidepressants even if they do not suffer from depression, because these drugs also suppress sex drive.

Prof. Bonne said explicitly that yeshiva students are prescribed SSRI-group antidepressants, including Prozac, Lustral, Cipralex and Seroxat, due to their sexual side effects: reducing urges and slowing ejaculation.  He says antidepressants are used to avoid destructive conflicts that would make students depressed.

“I don’t say, ‘The Haredi system is problematic because it places people in conflicts that lead to depression.’ Theoretically, I could say, ‘Look what this system is doing.’ I don’t do that. I give people the information, and if they choose the path then I will prescribe them medicine.”

One of the people mentioned in the Haaretz article is Haim.  His problem was that he wanted to have sex with his wife, but was a Gur Haredi – and

[i]n the Gur community it is strictly prohibited to enjoy sex, and my conscience was in overdrive because of my desire for sex. You have sexual relations with your wife only twice a month. I felt guilty because I wanted more. I wanted to suppress that.

One of the ways to resolve that problem was with drugs.

But I wonder whether it is the opposite problem after all.  In both cases – of being under-stimulated and being over-stimulated – there’s room to wonder whether the real problem is a rigid (pfffft!) view of what sexuality entails and demands.  The man who wants oxytocin in order to have sex may simply be buying into a narrative about how sex – and masculinity – involves getting it up, hopefully quite often, and wanting to get it up.  Haim is at the receiving end of a narrative about how he should avoid wanting to get it up nearly as much as he does.

The distress caused by the failure to meet the demands of these narratives could well be genuine.  But if the problem is with the narratives, then prescribing drugs in an attempt to solve them might miss something rather important.

(Visited 146 times, 1 visits today)